Wyoming, 2011

Damaging Winds in Wyoming, July 3, 2011

July 3, 2011 · NWS RIW · 2 events in 1 county or zone

Several thunderstorms formed in the southern Big Horn Basin during the afternoon hours. One storm produced wind damage in the town of Worland while a second storm brought severe wind gusts to the Worland airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Several thunderstorms formed in the southern Big Horn Basin during the afternoon hours. One storm produced wind damage in the town of Worland while a second storm brought severe wind gusts to the Worland airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 3, 1:36 PM MST, 44 minutes earlier.

Area forecast discussion, Jul 3, 1:36 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
236 PM MDT SUN JUL 3 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

STORMS ARE BEGINNING TO DEVELOP ACROSS SOUTHERN SWEETWATER
COUNTY...ALONG THE SOUTHERN EDGE OF ABSAROKA MOUNTAINS AND ACROSS
THE BIG HORN BASIN THIS AFTERNOON IN RESPONSE TO A SHORTWAVE
MOVING THROUGH MONTANA. PLENTY OF INSTABILITY PRESENT THIS
AFTERNOON...WHICH WAS AIDED BY STRONG DAYTIME HEATING. A COUPLE
STRONGER STORMS MAY BE POSSIBLE INTO THE EVENING HOURS TONIGHT.
HAIL AND GUSTY WIND ARE EXPECTED TO BE THE PRIMARY THREATS TODAY.

THE AREA OF HIGH PRESSURE WHICH HAS BEEN BRINGING THE HOT
TEMPERATURES ACROSS THE AREA WILL LINGER INTO MONDAY.
HOWEVER...SLIGHTLY COOLER TEMPERATURES EXPECTED ACROSS THE AREA
TOMORROW AS MONSOONAL MOISTURE BEGINS TO IMPACT THE AREA WITH
SLIGHTLY INCREASED CLOUD COVER. PRECIPTABLE WATERS WILL INCREASE
THROUGH MONDAY AFTERNOON... WITH FAVORABLE TOTAL TOTALS AND
CAPE...INDICATING THE CONTINUED POTENTIAL FOR AFTERNOON SHOWERS
AND THUNDERSTORMS...SOME OF WHICH MAY BECOME STRONG. WITH
AVAILABLE MOISTURE...SOME STORMS MAY BRING PERIODS OF MODERATE TO
HEAVY RAINFALL...ALONG WITH GUSTY WIND AND HAIL.

MONSOONAL MOISTURE WILL CONTINUE OVER THE AREA TUESDAY.
TEMPERATURES CONTINUE TO COOL SLIGHTLY...WITH ANOTHER ROUND OF
AFTERNOON SHOWERS AND THUNDERSTORMS POSSIBLE. COVERAGE WILL BE
MORE WIDESPREAD THAN WHAT IS EXPECTED ON MONDAY...AND MODELS
INDICATE RELATIVELY STRONG INSTABILITY ACCOMPANYING SHOWER AND
THUNDERSTORM DEVELOPMENT. A SIMILAR SCENARIO EXPECTED WEDNESDAY
AFTERNOON.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

MODELS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT WEDNESDAY THROUGH
FRIDAY WITH THE UNSETTLED WEATHER PATTERN. THE MID AND UPPER LEVEL
MOISTURE WILL COME IN SURGES DURING THIS PERIOD AND THERE WILL BE
INCREASED CHANCES FOR THUNDERSTORMS WITH GUSTY WIND AND LOCALLY
HEAVY RAIN. SURFACE AND NEAR SURFACE DEWPOINT VALUES WILL ALSO BE
KEY TO THE RAIN POTENTIAL AND THE MODELS SEEM TO BRING IN SURGES OF
THAT AS WELL WED THROUGH FRI. THE GFS MODEL MAINTAINS AN UNSETTLED
SW FLOW ALOFT PATTERN SATURDAY AND NEXT SUNDAY WITH THE CHANCE OF
MORE STORMS. THE ECMWF MODEL PUSHES THE BETTER MOISTURE TO THE SOUTH
AND MAINLY OVER THE FAR SOUTH ZONES THOSE DAYS. THIS IS DUE TO A
STRONGER WEATHER SYSTEM MOVING THROUGH SOUTHERN CANADA AND PUSHING
THE RIDGE TO THE SOUTH. SOME GFSENSEMBLE MEMBERS AGREE WITH THE
ECMWF. WILL SEE HOW THINGS LOOK TONIGHT. FOR NOW HAVE KEPT THE
THUNDERSTORM CHANCE IN THE FORECAST SATURDAY AND NEXT SUNDAY.
TEMPERATURES WILL POSE A CHALLENGE DUE TO THE CLOUD COVER AND THE
EXPECTED STORM ACTIVITY. HAVE MADE MINOR CHANGES TO GOING FORECAST.
MOST HIGHS WILL BE IN THE 80S TO AROUND 90 WITH 60S AND 70S FOR THE
HIGH COUNTRY FROM WED THROUGH NEXT SUNDAY.

&&

.AVIATION...

A WEAK TROUGH WILL MOVE ACROSS MONTANA THIS AFTERNOON AND EVENING
CLIPPING NORTHERN WYOMING.  ISOLATED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THERE...AS WELL AS OVER THE SOUTHERN TWO THIRDS FROM
MOISTURE DRAWN NORTH FROM THE FOUR CORNERS.  THIS MOISTURE WILL
INCREASE MONDAY AND SPREAD ACROSS THE NORTH AS WELL.  EXPECT THE
THUNDERSTORM COVERAGE TO INCREASE.  OUTFLOW WIND GUSTS TO 45KTS
ALONG WITH LIGHTNING WILL BE THE PRIMARY THREATS.  SOME SMALL HAIL
AND +RA IS POSSIBLE FROM STRONGER STORMS.

&&

.FIRE WEATHER...

WARM TO HOT TEMPERATURES WILL REMOVE OVER THE AREA FOR THE NEXT
COUPLE OF DAYS. MONSOONAL MOISTURE WILL ELEVATE DAYTIME HUMIDITY
FOR THE NEXT COUPLE DAYS. EXPECT CONTINUED AFTERNOON SHOWERS AND
THUNDERSTORMS FOR THE NEXT COUPLE OF DAYS...WITH ACTIVITY
LINGERING INTO THE EVENING HOURS. BOTH TUESDAY AND WEDNESDAY MAY
BRING A FEW STRONGER STORMS ACROSS THE AREA...WITH GUSTY AND
ERRATIC WIND POSSIBLE...ALONG WITH SMALL HAIL. THE ADDED MOISTURE
MAY ALSO ALLOW PERIODS OF MODERATE TO HEAVY RAINFALL WITH ANY
STORM ACTIVITY THE NEXT COUPLE DAYS.

&&

.HYDROLOGY...

SOME RIVERS HAVE DECREASED TODAY...THOUGH OTHERS ACROSS THE AREA
REMAIN VERY HIGH. EVEN THOSE RIVERS WHICH HAVE DECREASED REMAIN AT
LEVELS WARRANTING CAUTION FOR NEARBY RESIDENTS. HOT TEMPERATURES
TODAY ACROSS THE AREA WILL RESULT IN ADDITIONAL SNOW MELT...SO
AREA HYDROLOGY PRODUCTS REMAIN IN EFFECT. PLEASE VIEW THESE
PRODUCTS TO VIEW SPECIFIC TIMING AND DETAILS RELATING TO POTENTIAL
FLOODING ACROSS CENTRAL AND WESTERN WYOMING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...AR
AVIATION...TWB
FIRE WEATHER...BRANHAM
HYDROLOGY...BRANHAM
Hazardous weather outlook, Jul 3, 3:00 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SUN JUL 3 2011

WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SUN JUL 3 2011

...FLOOD WARNING FOR THE WIND RIVER FROM DUBOIS TO RIVERTON AND
FOR SMALLER CREEKS AND RIVERS OF BIG HORN...SUBLETTE...AND PARK
COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ACROSS MOUNTAINOUS AREAS. GUSTY WIND WILL BE THE
PRIMARY THREAT WITH ANY THUNDERSTORMS.

EXCESSIVE SNOWMELT DUE TO WARM TEMPERATURES WILL CONTINUE TO CAUSE
HIGH WATER LEVELS ON THE WIND RIVER FROM FROM DUBOIS THROUGH
RIVERTON. FLOODING WILL CONTINUE IN LOW LYING AREAS ADJACENT TO THE
WIND RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT THROUGH AT
LEAST TUESDAY AS THE HIGH MOUNTAIN SNOWPACK CONTINUES TO MELT. THE
WIND RIVER...SHOSHONE RIVER...GREYBULL RIVER...GREEN RIVER...BLACKS
FORK RIVER...NORTH FORK OF THE POPO AGIE...AND THE BIG HORN RIVER
WILL BE MOST SUSCEPTIBLE TO THE HIGH RUNOFF. EXERCISE CAUTION NEAR
FAST FLOWING RIVERS AS THE CURRENT WILL BE DANGEROUS AND DEBRIS WILL
BE FLOWING IN THE CHANNEL.

THUNDERSTORM COVERAGE WILL BE ON THE INCREASE FROM MONDAY THROUGH AT
LEAST THURSDAY AS THE WEATHER PATTERN CHANGES TO A MORE UNSETTLED
SCENARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER AND FLOODING TO THE
NATIONAL WEATHER SERVICE AT 1-800-211-1448. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 3, 12:36 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
136 PM MDT SUN JUL 3 2011

WYZ029-030-032130-
EAST SWEETWATER COUNTY-FLAMING GORGE-
136 PM MDT SUN JUL 3 2011

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING OVER THE
SOUTHERN HALF OF SWEETWATER COUNTY THIS AFTERNOON.  THEY ARE
GENERALLY MOVING EAST AT 10 MILES PER HOUR.  THE STORMS WILL
CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND EVENING.  EXPECT SOME
LIGHTNING...WIND GUSTS TO 45 MPH AND POSSIBLY SOME BRIEF HEAVY RAIN
AND MAYBE EVEN SOME PEA SIZE HAIL.  THOSE ENJOYING THE OUTDOORS...
INCLUDING THOSE ON FLAMING GORGE...SHOULD KEEP AN EYE TO THE SKY
AND SEEK SHELTER IF STORMS APPROACH.

TWB
Special weather statement, Jul 3, 1:02 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
202 PM MDT SUN JUL 3 2011

WYZ005-007-032100-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-
202 PM MDT SUN JUL 3 2011

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING OVER THE
SOUTHEAST ABSAROKAS...AND MOVING EAST AT 10 MPH INTO THE GRASS
CREEK AREA THIS AFTERNOON. THE STORMS WILL CONTINUE TO DEVELOP
THROUGH THE AFTERNOON AND EVENING...LIKELY SPREADING ELSEWHERE
ACROSS HOT SPRINGS COUNTY.  EXPECT SOME LIGHTNING...WIND GUSTS TO 45
MPH AND POSSIBLY SOME BRIEF HEAVY RAIN AND MAYBE EVEN SOME PEA SIZE
HAIL. THOSE ENJOYING THE OUTDOORS...SHOULD KEEP AN EYE TO THE SKY AND
SEEK SHELTER IF STORMS APPROACH.

TWB
Special weather statement, Jul 3, 1:13 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
213 PM MDT SUN JUL 3 2011

WYZ005-007-032100-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-
213 PM MDT SUN JUL 3 2011

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING OVER THE
SOUTHEAST ABSAROKAS...AND MOVING EAST AT 25 MPH ACROSS THE GRASS
CREEK AREA THIS AFTERNOON. THE STORMS WILL CONTINUE TO DEVELOP
THROUGH THE AFTERNOON AND EVENING...LIKELY SPREADING ELSEWHERE
ACROSS HOT SPRINGS COUNTY.  EXPECT SOME LIGHTNING...WIND GUSTS TO 45
MPH AND POSSIBLY SOME BRIEF HEAVY RAIN AND MAYBE EVEN SOME PEA SIZE
HAIL. THOSE ENJOYING THE OUTDOORS...SHOULD KEEP AN EYE TO THE SKY AND
SEEK SHELTER IF STORMS APPROACH.

TWB
Special weather statement, Jul 3, 2:17 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
317 PM MDT SUN JUL 3 2011

WYZ005-007-032230-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-
317 PM MDT SUN JUL 3 2011

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
OFF THE SOUTHEAST ABSAROKAS...AND INTO THE GRASS CREEK AREA
THIS AFTERNOON. EXPECT SOME LIGHTNING...WIND GUSTS TO 45 MPH AND
POSSIBLY SOME BRIEF HEAVY RAIN AND MAYBE EVEN SOME PEA SIZE HAIL.
THOSE ENJOYING THE OUTDOORS...SHOULD KEEP AN EYE TO THE SKY AND SEEK
SHELTER IF STORMS APPROACH.

WYZ020-032230-
NATRONA COUNTY LOWER ELEVATIONS-
317 PM MDT SUN JUL 3 2011

ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE WEST TO EAST AT 25 MPH
ACROSS NATRONA COUNTY...INCLUDING THE CASPER AREA THIS AFTERNOON.
EXPECT SOME LIGHTNING...WIND GUSTS TO 45 MPH AND POSSIBLY SOME BRIEF
HEAVY RAIN AND MAYBE EVEN SOME PEA SIZE HAIL. THOSE ENJOYING THE
OUTDOORS...INCLUDING THOSE ON AREA LAKES AND RESERVOIRS...SHOULD KEEP
AN EYE TO THE SKY AND SEEK SHELTER IF STORMS APPROACH.

WYZ028>030-032230-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
317 PM MDT SUN JUL 3 2011

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO MOVE WEST
TO EAST AT 25 MPH ACROSS THE SOUTHERN HALF OF SWEETWATER COUNTY
THIS AFTERNOON. EXPECT SOME LIGHTNING...WIND GUSTS TO 45 MPH AND
POSSIBLY SOME BRIEF HEAVY RAIN AND MAYBE EVEN SOME PEA SIZE HAIL.
THOSE ENJOYING THE OUTDOORS...INCLUDING THOSE ON FLAMING GORGE...
SHOULD KEEP AN EYE TO THE SKY AND SEEK SHELTER IF STORMS APPROACH.

TWB

The radar

The Riverton/Lander radar (KRIW), 114 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washakie

When
July 3, 2:20 PM MST to 2:30 PM MST
Where
Washakie County, Worland
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.020, -107.970

Thunderstorm outflow wind toppled 15 to 20 power poles in the town of Worland. A fence at the Bureau of Land Management office was also blown over.

Thunderstorm Wind, Washakie

When
July 3, 3:12 PM MST
Where
Washakie County, (Wrl)worland Muni Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.970, -107.950

The automated observing station at Worland Municipal Airport recorded a 62 mph wind gust associated with a strong thunderstorm in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326042, 326045.